Arizona, 2014

Flash Flooding and Heavy Rain in Arizona, August 19 to 21, 2014

August 19 to 21, 2014 · NWS PSR · 10 events in 1 county or zone

Scattered to numerous showers and thunderstorms developed across much of central Arizona during the morning hours on August 19th, and they moved steadily towards the northeast for a period of several hours, affecting the greater Phoenix metropolitan areas as well as higher terrain locations to the north and northeast of Phoenix. Due to relatively slow storm movement combined with training of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered to numerous showers and thunderstorms developed across much of central Arizona during the morning hours on August 19th, and they moved steadily towards the northeast for a period of several hours, affecting the greater Phoenix metropolitan areas as well as higher terrain locations to the north and northeast of Phoenix. Due to relatively slow storm movement combined with training of echoes, heavy rainfall occurred with rain rates in excess of once inch per hour. Some locations in favored upslope areas such as New River received storm total rainfall amounts greater than 3 inches. The heavy rain led initially to flash flooding of streams, washes and roads, and subsequently areal flooding as the terrain became inundated. Multiple swift water rescues were needed, homes and trailers were flooded, and roads were closed from northern Phoenix northward into Yavapai county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 19, 4:45 AM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 19, 4:45 AM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
445 AM MST TUE AUG 19 2014

.UPDATE...UPDATED AVIATION AND FIRE WEATHER DISCUSSIONS.

&&

.SYNOPSIS...
AN EARLY SEASON PACIFIC LOW PRESSURE SYSTEM APPROACHING THE AREA
FROM THE WEST IS EXPECTED TO PRODUCE WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY THROUGH THE DAY TODAY...WITH LESSER CHANCES
FOR CONVECTIVE ACTIVITY THROUGH FRIDAY AS THE LOW CENTER MOVES
SLOWLY EASTWARD ACROSS THE REGION. DRIER AIR SPREADING IN FROM THE
WEST WILL REDUCE THUNDERSTORM ACTIVITY FROM THIS WEEKEND INTO EARLY
NEXT WEEK. BELOW NORMAL TEMPERATURES ARE FORECAST FROM TODAY THROUGH
FRIDAY...WARMING THIS WEEKEND.

&&

.DISCUSSION...
TODAY...
STORM COVERAGE SO FAR THIS EARLY MORNING CONTINUES TO BE BEEN VERY
LIMITED...WITH A FEW SHOWERS NOW BEGINNING TO DEVELOP ACROSS LA
PAZ...MARICOPA...AND SOUTHERN GILA COUNTY AT THIS HOUR. WE ARE STILL
EXPECTING WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TO DEVELOP
THROUGH THE REST OF THIS MORNING AS THE UPPER LOW THAT IS NOW
LOCATED JUST OFF THE CENTRAL CA COAST CONTINUES TO APPROACH THE
REGION. THE LATEST NAM/GFS/EURO MODEL SUITES CONTINUE TO SHOW THAT
SHOWERS/THUNDERSTORMS WILL DEVELOP ACROSS SW AND SOUTH-CENTRAL AZ
THIS MORNING...MAINLY ACROSS LA PAZ AND MARICOPA/PINAL/GILA
COUNTIES. HOWEVER RAINFALL AMOUNTS SEEM TO BE A BIT LESS THAN WHAT
WAS DEPICTED ON EARLIER RUNS...LIKELY DUE TO PWATS PEAKING IN THE
1.80-1.90 INCH RANGE...DOWN A BIT FROM THE 2.00-2.10 INCH THAT WAS
BEING FORECASTED YESTERDAY...BUT MOISTURE/DYNAMICS STILL APPEAR TO
BE GOOD ENOUGH TO JUSTIFY TO CONTINUE THE FORECAST FOR LOCALLY HEAVY
RAINFALL AMOUNTS...WITH THE BEST CHANCE FOR HEAVY RAINS TO BE BEFORE
NOON ACROSS SOUTH-CENTRAL AZ...AS A WEAK SHORTWAVE MOVES
NORTHEASTWARD ACROSS THE REGION. RAINFALL CHANCES WILL LIKELY DROP
NOTICEABLY THIS AFTERNOON/EVENING AS DRIER AIR BEGINS TO FILTER IN
FROM THE WEST BEHIND THIS SHORTWAVE AND THE ATMOSPHERE
STABILIZES...BUT HEAVY RAINFALL WILL STILL BE A POSSIBILITY OVER THE
FAVORED UPSLOPE AREAS OF SOUTHERN GILA COUNTY INTO TONIGHT. ALL THIS
RAINFALL/CLOUDS IS EXPECTED TO KEEP OUR HIGHS TODAY WELL BELOW
NORMAL...WITH MOST SOUTH-CENTRAL AZ LOWER DESERT LOCATIONS REMAINING
IN THE 90S.

WEDNESDAY AND WEDNESDAY NIGHT...
A SIGNIFICANT REDUCTION IN SHOWER/THUNDERSTORM ACTIVITY IS EXPECTED
ON WEDNESDAY AND WEDNESDAY NIGHT AS PWATS FALL INTO THE 1.25-150
INCH RANGE AS SOUTHWESTERLY FLOW ALOFT STRENGTHENS OVER THE REGION
AHEAD OF THE MAIN UPPER LOW CENTER. STILL...ISOLATED TO SCATTERED
STORMS CAN BE EXPECTED...WITH THE BEST CHANCES FOR STORMS BEING OVER
THE HIGHER TERRAIN NORTH AND EAST OF PHOENIX AS STRONGER WINDS ALOFT
INCREASES BULK SHEAR VALUES OVER THE REGION.

THURSDAY AND FRIDAY...
THE LIKELIHOOD OF A SECOND HEAVY RAIN EVENT ON THURSDAY/FRIDAY NOW
LOOKS TO BE SIGNIFICANTLY LESS...SINCE LATEST MODELS RUNS ARE NOW
SHOWING MUCH LESS TROPICAL MOISTURE...FROM TROPICAL STORM
LOWELL...BEING PULLED NORTHEASTWARD INTO THE REGION. THUS...HAVE
REDUCED POPS SOMEWHAT ON THU/FRI...BUT STILL KEEPING THINGS
BROADBRUSHED A BIT...SINCE THE EURO CONTINUES TO BE SLOWER WITH THE
MOVEMENT OF THE UPPER LOW CENTER...TAKING IT ACROSS AZ ON
FRIDAY...WHILE THE FASTER GFS CONTINUES TO MOVE IT THROUGH ON
THURSDAY.

SATURDAY THROUGH TUESDAY...
THE COMBINATION OF A DRIER WESTERLY FLOW ALONG WITH RIDGING ALOFT
WILL LIKELY KEEP CHANCES FOR THUNDERSTORM ACTIVITY AT CLIMO...OR
BELOW LEVELS DURING THIS PERIOD. HOWEVER...IT STILL APPEARS THAT
THERE WILL BE ENOUGH RESIDUAL MOISTURE AROUND TO KEEP US FROM
ELIMINATING CHANCES FOR POPS ENTIRELY AT THIS POINT...WITH
TEMPERATURES RETURNING TO NEAR...OR SLIGHTLY ABOVE NORMAL VALUES.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...
AS UPPER TROF APPROACHES FROM THE WEST AND MONSOON MOISTURE
INCREASES...STILL EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE THIS
MORNING...BECOMING NUMEROUS BY 14-15Z. WILL KEEP MENTION OF
THUNDER...AS VCTS...IN TAFS THRU ABOUT 16Z...THEN FIGURE RAIN WILL
HAVE COOLED AND STABILIZED BOUNDARY LAYER ENOUGH THAT WE SHOULD BE
IN A MORE SHOWERY REGIME THAT WILL CONTINUE INTO THE AFTERNOON.
DEPENDING UPON HOW MUCH SUNSHINE IS SEEN THIS AFTERNOON THERE MAY BE
ANOTHER ROUND OF THUNDERSTORMS TO DEAL WITH AT THE TERMINALS. WILL
WAIT FOR LATER TO SEE HOW THAT PLAYS OUT. OTHERWISE WINDS SHOULD
FAVOR THE SOUTH TO SOUTHEAST THIS MORNING...TRANSITIONING MORE
TOWARDS SOUTHWEST IN THE AFTERNOON WITH SPEEDS MOSTLY AOB 12KT.

NOTE...IF SHOWERS/STORMS CONTINUE TO TAKE THEIR TIME
DEVELOPING...THE TAFS WILL BE OVERPLAYING THE WEATHER AND WILL NEED
TO BE UPDATED TO PUSH BACK THE PRECIP ONSET.

SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...
EXPECT SHOWERS/STORMS TO MOSTLY STAY EAST OF KIPL TODAY...WITH
COVERAGE AT KBLH TO BE MORE ON THE ISOLATED SIDE. WITH UPPER JET
APPROACHING...THERE WILL BE A THREAT FOR AFTN/EARLY EVE THUNDER AT
THE TERMINAL AND THUS WILL KEEP VCTS IN THE KBLH TAF. WINDS TO FAVOR
THE SOUTH AT KBLH...BECOMING GUSTY THIS AFTERNOON WITH SPEEDS AOB
20KT. AT KIPL...EXPECT MID/UPPER CLOUD DECKS TO SCATTER OUT BY 18Z
WITH WINDS TO SHIFT TOWARDS THE SOUTHWEST...BECOMING LOCALLY BREEZY
FROM THE WEST EARLY THIS EVENING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
MAINLY EAST OF THE LOWER COLORADO RIVER VALLEY ON THURSDAY WITH A
CHANCE ACROSS THE HIGHER TERRAIN EAST OF PHOENIX. LITTLE CHANGE IS
EXPECTED FRIDAY. HIGH TEMPERATURES BOTH DAYS WILL STAY BELOW
SEASONAL NORMALS...WITH COOLER DESERTS FALLING INTO THE 90S.
HUMIDITY LEVELS WILL STAY QUITE ELEVATED WITH MOST OF THE DESERTS
RECORDING MINIMUM RH VALUES BETWEEN 20 AND 30 PERCENT. A STEADY
SOUTHWEST FLOW ALOFT WILL LEAD TO GRADUAL DRYING AND WARMING
CONDITIONS OVER THE WEEKEND AND INTO EARLY NEXT WEEK. BY SUNDAY
THERE WILL BE JUST A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS ACROSS THE HIGHER TERRAIN EAST OF PHOENIX WITH PARTLY
TO MOSTLY SUNNY SKIES EXPECTED ELSEWHERE. DESPITE THE DRYING
TREND...MINIMUM RH VALUES WILL STAY ON THE ELEVATED SIDE AND SHOULD
MOSTLY RANGE FROM 15 TO 25 PERCENT. NO STRONG WINDS ARE EXPECTED
THROUGH THE PERIOD...MAINLY NORMAL DIURNAL WINDS FAVORING THE SOUTH
TO SOUTHWEST LESS THAN 15 MPH.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...PERCHA
AVIATION....CB
FIRE WEATHER...CB
Hazardous weather outlook, Aug 19, 3:47 AM MST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
347 AM MST TUE AUG 19 2014

AZZ020>028-CAZ031-201100-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-
347 AM MST TUE AUG 19 2014 /347 AM PDT TUE AUG 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

THE COMBINATION OF A RATHER STRONG UPPER LEVEL LOW CENTER (FOR MID-
AUGUST) APPROACHING FROM THE NORTHWEST AND INCREASING MOISTURE FROM
THE SOUTH WILL ALLOW WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TO
DEVELOP TODAY...WITH THE BEST CHANCES FOR RAINFALL TO BE FROM THE
MID-MORNING INTO THE EARLY AFTERNOON HOURS. HEAVY RAIN...LOCALIZED
FLOODING AND STRONG GUSTY WINDS ARE THE PRIMARY WEATHER HAZARDS
ASSOCIATED WITH ANY STORMS THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE COMBINATION OF A UPPER LEVEL LOW CENTER MOVING EASTWARD OVER THE
REGION AND LINGERING MONSOON MOISTURE WILL KEEP THE THREAT OF
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS GOING THROUGH THE END
OF THE WORKWEEK...WITH THE HIGHER TERRAIN NORTH AND EAST OF PHOENIX
SEEING THE BEST CHANCE OF STORMS. DRIER AIR MOVING IN FROM THE WEST
WILL REDUCE THE CHANCES FOR STORMS OVER THE UPCOMING WEEKEND,,,AND
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The radar

The Phoenix radar (KIWA), 82 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 3 heavy rain. Local standard time, as filed.

Heavy Rain, Maricopa

When
August 19, 6:00 AM MST to 8:00 AM MST
Where
Maricopa County, 1.34 mi WNW of Waddell
Reported by
Trained Spotter
Coordinates
33.630, -112.450

Showers and thunderstorms developed across the western and northern portions of the greater Phoenix metropolitan area after 0600MST, and they continued to intensify and move northeast into the mid morning hours on August 12th. The stronger storms produced locally heavy rain with rainfall rates between one and two inches per hour. The rain led to significant urban flooding; at 0712MST a west valley trained spotter 5 miles southwest of Beardsley measured 1.38 inches of rain within 35 minutes. He indicated that significant ponding was occurring on area roads. At 0647MST another trained spotter 2 miles northeast of Sun City West estimated one inch of rain in about one hour.

Heavy Rain, Maricopa

When
August 19, 6:00 AM MST to 8:00 AM MST
Where
Maricopa County, 6.36 mi W of Phoenix Deer Vly Arp
Reported by
Trained Spotter
Coordinates
33.670, -112.190

Thunderstorms developed across western and northern portions of the greater Phoenix metropolitan area after 0600MST on August 19th, and they continued to intensify and move northeast into the middle of the morning. The stronger storms generated very heavy rain with rainfall rates between one and two inches per hour and the heavy rain led to significant urban flooding. The heavy rain affected communities such as Peoria and Deer Valley. At 0703MST, a trained weather spotter 6 miles west of the Deer Valley airport measured 1.75 inches of rain within 45 minutes. The heavy rain led to significant urban flooding in the area, and an Urban and Small Stream Flood Advisory was issued at 0627MST.

Heavy Rain, Maricopa

When
August 19, 6:30 AM MST to 8:00 AM MST
Where
Maricopa County, 6.63 mi NE of Phoenix Deer Vly Arp
Reported by
Trained Spotter
Coordinates
33.740, -111.990

Thunderstorms developed across central and northern portions of the greater Phoenix metropolitan area after 0600MST on August 19th, and they continued to intensify and move towards the northeast, producing locally heavy rainfall. Some of the communities affected included Deer Valley, Desert Ridge Marketplace and Scottsdale. The stronger storms generated rainfall rates between one and two inches per hour which led to significant urban flooding. At 0722MST, a trained spotter 5 miles northwest of Desert Ridge Marketplace, near the Cave Buttes recreational area, measured 0.93 inches of rain within 30 minutes which represented a nearly two inch per hour rainfall rate. Street flooding was occurring in the area. Another trained spotter located about 3 miles southwest of Desert Ridge Marketplace measured 1.32 inches of rain between 0630MST and 0730MST. The urban flooding led to the issuance of an Urban and Small Stream Advisory at 0627MST.

Flash Flood, Maricopa

When
August 19, 6:30 AM MST to 11:00 AM MST
Where
Maricopa County, Phoenix Turf Arpt to 2.3 mi N of Phoenix Turf Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.630, -112.080

Thunderstorms developed across the central and northern portions of the greater Phoenix metropolitan area during the morning rush hour, and they steadily intensified as they moved towards the northeast. The stronger storms produced very heavy rain with peak rain rates approaching 2 inches per hour. The intense rain led to flash flooding, affecting communities such as Deer Valley and North Mountain Park as well as the Interstate 17 corridor. At 0726MST, a trained spotter about 3 miles of North Mountain Park reported a flash flood; he indicated that there was 3 feet of water in the Cave Creek wash near the intersection of 7th Avenue and Coral Gables Drive. Additionally, at 0717MST, local broadcast media reported that the underpass was flooded at the intersection of Interstate 17 and Greenway Road. Finally, another trained weather spotter reported multiple low water crossings flooding in the area around Desert Ridge Marketplace. No injuries were reported due to the flash flooding.

Flash Flood, Maricopa

When
August 19, 6:30 AM MST to 1:00 PM MST
Where
Maricopa County, 5.77 mi SSE of New River to 2.44 mi SSW of New River
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.838, -112.110

Thunderstorms developed across the northern portion of the greater Phoenix metropolitan area during rush hour on August 19th, and they steadily intensified and moved to the northeast, affecting the Interstate 17 corridor from Deer Valley and Happy Valley Road northward towards Anthem. The stronger storms produced very heavy rain with peak rain rates of around 2 inches per hour. The heavy rain led to flash flooding which affected motorists on Interstate 17 south of Anthem. At around 0700MST, a trained weather spotter reported widespread curb-to-curb flooding across the interstate, south of Anthem and in the area around Daisy Mountain. At 0705MST, Phoenix Fire and Rescue reported a water rescue just west of Interstate 17 and north of Happy Valley Road. No injuries were reported due to the flash flooding.

Flash Flood, Maricopa

When
August 19, 7:00 AM MST to 3:00 PM MST
Where
Maricopa County, 7.62 mi N of New River to 6.75 mi NNW of New River
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
34.030, -112.140

Thunderstorms developed across the northern portion of the greater Phoenix area during the early morning on August 19th, and continued to intensify and move northeastward in waves through the late morning and into the afternoon hours. The stronger storms produced locally heavy rain with rain rates in excess of two inches per hour at times. The heavy rain led to episodes of flash flooding which especially impacted the Interstate 17 corridor from Anthem northward through new River and up to Black Canyon City. Multiple water rescues were needed along the I-17 corridor starting shortly after 0700MST. At 0714MST, Phoenix Fire and Rescue reported a water rescue in New River near I-17. At 1000MST, a trained weather spotter 8 miles north of New River reported a rockslide on I-17 due to flash flooding. At the same time, another weather spotter 4 miles north of New River reported that Interstate 17 was completely inundated with water across the entire width of the highway; multiple cars were stranded and water rescues were underway. At 1150MST, Phoenix Fire and Rescue reported yet another water rescue underway 2 miles northwest of New River. Additionally, at 1213MST Phoenix Fire and Rescue indicated that another water rescue was needed 2 miles northwest of the town of Anthem along the I-17 corridor. One of the more dramatic water rescues was detailed in a story posted on the Channel 5 KPHO website; the rescue occurred at a home in New River. The home, located at 46100 North 43rd Avenue, became surrounded by raging floodwaters and soon was swept off of its foundation. It drifted 20 feet or so with the waters and became lodged between 2 trees. A woman and another occupant were trapped and a helicopter lowered 2 rescuers to the roof of the house. However, they were unable to rescue the trapped people until an hour or so later after the floodwaters receded. The home was a total loss, and the owner also lost 2 cars and a motorcycle to the raging water. Other homes and businesses in the New River area suffered damage due to flash flooding. A story posted on the AP website indicated that a horse property was destroyed by the flood waters. A muddy pit filled with rocks, pieces of asphalt and mangled trees were all that remained of a circular horse pen. Fortunately, no injuries were reported due to the significant and widespread flash flooding episodes.

Flash Flood, Maricopa

When
August 19, 7:15 AM MST to 1:00 PM MST
Where
Maricopa County, 5.3 mi NE of Phoenix Deer Vly Arp to 6.46 mi S of Cave Creek
Cause
Heavy Rain
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
33.730, -112.010

Thunderstorms developed across the northern and northeast portions of the greater Phoenix area during the early morning hours on August 19th, and they intensified and moved northeastward through the morning hours and into the afternoon. The stronger storms produced locally heavy rain with rain rates in excess of 2 inches per hour at times; the intense rain was partly due to lifting in the lower atmosphere as storms moved from the lower deserts northeast into higher terrain. The heavy rain led to episodes of flash flooding which necessitated multiple water rescues from Phoenix Fire and Rescue. Some of the areas that experienced the most significant flooding included Carefree and Cave Creek. Between 0731MST and 0740MST, multiple swift water rescues were performed by Phoenix Fire in the areas around Cave Creek. Also, at 0813MST, Phoenix Fire and Rescue reported another water rescue about 4 miles northwest of Desert Ridge Marketplace. Fortunately, no injuries were reported due to the flash flooding.

Flash Flood, Maricopa

When
August 19, 10:00 AM MST to 1:00 PM MST
Where
Maricopa County, 5.86 mi SSE of New River to 5.98 mi SSE of New River
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Newspaper
Coordinates
33.840, -112.096

Widespread showers and thunderstorms developed across the northern portion of the greater Phoenix metropolitan area during the morning hours on August 19th, and they continued to intensify and move to the northeast into the early afternoon hours. The storms produced periods of heavy rain with peak rainfall rates in excess of 2 inches per hour. The heavy rain led to flash flooding which especially impacted the communities of Anthem and New River. According to a story posted on the AP website, flood waters raging down Skunk Creek inundated the Cox Cactus farm located at 1537 West Desert Hills Drive in Phoenix. The cactus nursery, on the east side of Anthem, lost nearly two million dollars in inventory and the owners estimated that it would take nearly two years to recover from the storm.

Flash Flood, Maricopa

When
August 19, 10:15 AM MST to 1:00 PM MST
Where
Maricopa County, 2.15 mi SSE of Wittmann to 4.87 mi S of Wittmann
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
33.750, -112.520

Scattered thunderstorms continued to develop across the north and west portions of the greater Phoenix metropolitan area during the late morning hours on August 19th, affecting communities such as Surprise, Beardsley and Wittmann. The stronger storms produced locally heavy rainfall, with peak rain rates in excess of one inch per hour. The heavy rain led to urban flooding as well as flash flooding. At 1119MST, Phoenix Fire and Rescue reported flash flooding about 2 miles southeast of Wittmann; the Phoenix fire department was dispatched to assist with a water rescue. Also, at 1131MST, Phoenix Fire and Rescue reported another water rescue in progress about 4 miles north of the community of Beardsley. No injuries were reported due to the flooding. At the time, a Flash Flood Warning was not in effect, rather an Urban and Small Stream Flood Advisory had been issued for the area.

Flash Flood, Maricopa

When
August 21, 6:50 PM MST to 10:00 PM MST
Where
Maricopa County, 1.3 mi SSW of Scottsdale to 1.57 mi SW of Scottsdale
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
33.464, -111.912

Thunderstorms with locally heavy rain redeveloped across the central portions of the greater Phoenix metropolitan area during the evening hours on August 19th and they affected the community of Scottsdale. Due to previous heavy rain in the area, additional rains easily led to flash flooding; according to an article posted on the Channel 5 website, four people and a dog were rescued from a flooded wash in Scottsdale during the evening hours. One of the four people was a woman in a wheelchair; their vehicle became stuck in the flooded Indian Bend wash in Eldorado Park. No injuries were reported due to the flash flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531553, 531558, 531554, 531563, 531568, 531649, 531655, 531788, 531662, 531791.